Pennsylvania, 2015

Flash Flooding and Flood in Pennsylvania, August 21, 2015

August 21, 2015 · NWS PHI · 3 events in 3 counties and zones

An approaching cold front coupled with a warm, moist airmass triggered scattered showers and thunderstorms across southeastern Pennsylvania and into central and southern New Jersey during the late evening of the 20th through the early morning of the 21st. The thunderstorms were accompanied by heavy rainfall, leading to areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front coupled with a warm, moist airmass triggered scattered showers and thunderstorms across southeastern Pennsylvania and into central and southern New Jersey during the late evening of the 20th through the early morning of the 21st. The thunderstorms were accompanied by heavy rainfall, leading to areas of flash flooding. Doppler radar estimates, as well as actual storm total measurements, ranged from around 2 to 4 inches where the flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 8:14 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 20, 8:14 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 PM EDT THU AUG 20 2015

.SYNOPSIS...
A COLD FRONT ACROSS WESTERN PENNSYLVANIA THIS AFTERNOON WILL CROSS
THE MIDDLE ATLANTIC OVERNIGHT. THE FRONT WILL MOVE OFFSHORE FRIDAY
AND THEN STALL THROUGH THE WEEKEND. LOW PRESSURE WELL OFFSHORE WILL
STRENGTHEN AND MOVE TOWARD THE COAST SATURDAY AND SUNDAY..BUT THEN
TURN EASTWARD MONDAY. HIGH PRESSURE WILL RIDGE ACROSS OUR AREA
MONDAY. A COLD FRONT WILL CROSS THE REGION MONDAY NIGHT INTO EARLY
TUESDAY. HIGH PRESSURE WILL FOLLOW FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
00Z SURFACE ANALYSIS SHOWS THE PRIMARY PLAYER...A COLD FRONT OVER
CENTRAL PA AND THE BLUE RIDGE MOUNTAINS. THIS FRONT WAS ASSOCIATED
WITH A SEASONABLY STRONG UPPER LOW OVER CENTRAL ONTARIO.
TROPOSPHERIC-DEEP SOUTHERLY FLOW AHEAD OF THIS SYSTEM IS ACCOMPANIED
BY AN IMPRESSIVE PLUME OF TROPICAL MOISTURE WITH TWO-INCH PWATS
OBSERVED ALONG THE EASTERN SEABOARD AND AS FAR NORTH AS HUDSON BAY.

THE HEAVIEST RAIN THRU SUNSET HAD FOR THE MOST PART STAYED OUT OF
OUR CWA...BUT BARELY AS LOCALIZED RAINFALL AMOUNTS OF 4-6" WERE
REPORTED JUST TO THE SOUTHWEST OF BERKS AND CECIL COUNTIES. STORMS
FINALLY ENTERING EASTERN MD AND BERKS COUNTY, PA ARE PRODUCING
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR.

IN RECENT RUNS, MODEL GUIDANCE HAS TRENDED TOWARD A SIGNIFICANTLY
FASTER PROGRESSIVE OF THE COLD FRONT THRU THE AREA, WHICH SEEMS TO
BE VERIFYING WELL THUS FAR AS THE BACK EDGE OF THE PRECIP IS ALREADY
ON THE DOOR STEP OF WESTERN BERKS COUNTY AS OF 830 PM. THIS FASTER
SOLUTION WILL NARROW THE DURATION THAT WE SEE POTENTIALLY HEAVY
RAINFALL AND LUCKILY LIMIT THE EXTENT OF FLASH FLOODING TO MORE OF
AN ISOLATED THREAT. WILL STILL CONTINUE THE FLASH FLOOD WATCH THOUGH
GIVEN HOW HEAVY THE RAINFALL RATES ARE WITH SOME OF THESE SLOWER
MOVING STORMS. THE WATCH WILL LIKELY BE CANCELLED PRIOR TO
EXPIRATION WITH THE BACK EDGE OF THE RAIN REACHING OUR FAR WESTERN
ZONES BEFORE MIDNIGHT, THE I-95 CORRIDOR DURING THE OVERNIGHT AND
THE COAST POSSIBLY BEFORE DAYBREAK. UPDATED HOURLY POPS AND WX GRIDS
TO ACCOUNT FOR THIS FASTER SOLUTION.

LOW CLOUDS MAY HANG ON THRU EARLY MORNING WITHOUT A STRONG PUSH OF
DRY AIR IN THE BOUNDARY LAYER BEHIND THE COLD FRONT. TEMPS IN THIS
RAIN-COOLED AIRMASS SHOULD REMAIN RATHER STEADY THRU THE
OVERNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE COLD IS EXPECTED TO SLOW DOWN AS IT APPROACHES THE COAST OF
NJ AND DE EARLY FRIDAY MORNING BEFORE POSSIBLY STALLING JUST
OFFSHORE IN THE AFTERNOON. THE BULK OF THE PRECIP SHOULD BE
MOVING OFFSHORE AT THE START OF THE PERIOD BUT THERE MAY BE
ADDITIONAL CONVECTIVE DEVELOPMENT DURING THE PEAK HEATING HOURS IN
THE AFTERNOON CLOSE TO THE BOUNDARY. MADE SIGNIFICANT CHANGES TO
POP/WX GRIDS TO REFLECT WHAT IS SHAPING OUT TO BE A MUCH DRIER
FRIDAY, PARTICULARLY AWAY FROM THE COAST.

TEMPERATURES WILL BE A TAD COOLER AS WE SEE SOME COOLER AIR MOVE IN
ON THE NORTHWEST FLOW BUT IT WON'T BE THE AIR TEMPERATURE THAT WE
NOTICE THE MOST. IT WILL BE THE LOWER DEWPOINTS, WHICH WILL MAKE IT
DRIER AND MUCH MORE COMFORTABLE TO BE OUTSIDE IN THE LOW TO MID 80S
MOST OF THE AREA WILL BE SEEING. THE COASTAL STRIP AND THE
NORTHWESTERN MOST POINTS LOOK TO REMAIN IN THE MID TO UPPER 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
FRI NIGHT THRU SUN NIGHT...THE WEAK FRONT OFFSHORE AND LOW PRESSURE
OUT TO SEA WILL KEEP A SLGT CHC FOR SHOWERS ACROSS THE COASTAL
WATERS AND ADJACENT AREAS THRU THE WEEKEND. MUCH OF THE TIME WILL BE
RAIN-FREE...BUT EXTRA CLOUDINESS AND A NE WIND WILL KEEP THINGS
HUMID ACROSS THE ERN AREAS. WRN PARTS OF THE AREA WILL BE CLOSER TO
THE HIGH PRESSURE AREA...SO MOSTLY SUNNY SKIES SAT/SUN WITH MILD
TEMPERATURES. TEMPERATURES SAT AND SUN WILL BE WITHIN A FEW DEGREES
OF NORMAL WITH MOSTLY LOW/MID 80S ACROSS MOST AREAS.

MON THRU TUE...STRONG LOW PRESSURE MOVING ACROSS SOUTHERN CANADA AND
A COLD FRONT WILL AFFECT THE REGION. THERE WILL BE CHC FOR SHOWERS
MON THRU TUE...BUT THE FRONT WILL BE WEAKENING AS IT MOVES TOWARD
THE AREA. TEMPERATURES MON WILL BE ABOVE NORMAL WITH MID/UPPER 80S
ACROSS THE CENTRAL AND SOUTHER AREAS WITH LOW/MID 80S NORTH.

TUE NIGHT THRU THU...A MOSTLY DRY PATTERN WITH HIGH PRESSURE MOVING
ACROSS THE GREAT LAKES AND NEW ENGLAND. TEMPERATURES NEAR NORMAL
WITH LOW DEW POINTS. OVERNIGHT LOWS MAY DROP INTO THE 50S ACROSS THE
NORTH AND COOLER RURAL AREAS OF SRN NJ AND THE DELMARVA.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.

SHOWERS AHEAD OF A COLD FRONT CONTINUE TO PROGRESS EASTWARD
ACROSS THE AREA. THE STEADIEST AND HEAVIEST ACTIVITY HAS BEEN
LIMITED TO OUR WESTERN AND SOUTHERN MOST TAF SITES...RDG AND
BRIEFLY ABE/ILG. KEPT TSRA IN THE FORECAST JUST FOR THESE THREE
TERMINALS AS CONFIDENCE IN CONVECTION MAKING IT INTO THE PHILA
TERMINALS AND SOUTHERN NJ IS LOWER. SPED UP THE ENDING TIME OF
THE PRECIP BY SEVERAL HOURS, BEFORE 11 PM FOR RDG, AROUND 06Z FOR
THE I-95 TERMINALS AND CLOSE TO 09Z FOR ACY.

ADDED A FEW HOURS OF IFR CIGS OVERNIGHT WITH MOST GUIDANCE
DEVELOPING LOW CLOUDS SHORTLY AFTER THE PRECIP EXITS. DRIER AIR
WILL EVENTUALLY MOVE IN BEHIND THE COLD FRONT, RESULTING IN
CLEARING SKIES FROM WEST TO EAST DURING THE EARLY MORNING FRIDAY
BUT POSSIBLY NOT UNTIL LATE MORNING FOR ACY.

WINDS WILL BE OUT OF THE NORTHWEST AROUND 10 KNOTS OR LESS ON
FRIDAY.

OUTLOOK...
FRI NIGHT THRU SUNDAY NIGHT...MOSTLY VFR. SCATTERED SHOWERS
    ESPECIALLY SOUTH/EAST. PATCHY FOG DURING THE MORNING.
MON THRU TUESDAY...MOSTLY VFR.

&&

.MARINE...
SUB-ADVISORY CONDITIONS EXPECTED TO CONTINUE ON THE AREA WATERS.

SOUTHEAST WINDS WILL CONTINUE INTO THIS EVENING AND THE OVERNIGHT
PERIOD. A COLD FRONT WILL APPROACH THE REGION LATE TONIGHT AND IT
DOESN'T LOOK TO GET TO THE COAST UNTIL MIDDAY FRIDAY. WINDS IN
THE VICINITY OF THE FRONT WILL GO LIGHT AND BEHIND THE FRONT
SHOULD GO TO THE WEST AND THEN NORTHWEST WITH SPEEDS REMAINING
AROUND 10 KNOTS. SEAS WILL REMAIN AROUND 2 TO 3 FEET THROUGH THE
FRIDAY.

OUTLOOK...
WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT CRITERIA. A LOW
PRESSURE SYSTEM WELL OFFSHORE THIS WEEKEND MAY KEEP SEAS ON THE
OCEAN CLOSE TO 3 OR 4 FT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ070-071-
     101>106.
     FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR PAZ054-055-060>062.
NJ...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NJZ008>010-012-
     015>019.
     FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR NJZ001-007.
DE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...KLEIN
SHORT TERM...KLEIN/MEOLA
LONG TERM...MEOLA/O'HARA
AVIATION...KLEIN/O'HARA
MARINE...KLEIN/MEOLA/O'HARA
Hazardous weather outlook, Aug 20, 8:57 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 PM EDT THU AUG 20 2015

NJZ001-007-PAZ054-055-060>062-220200-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
957 PM EDT THU AUG 20 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

DEZ001-MDZ008-012-NJZ008>010-012-015>019-PAZ070-071-101>106-220200-
NEW CASTLE-CECIL-KENT MD-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
957 PM EDT THU AUG 20 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-220200-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
957 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH SHOWERS AND
THUNDERSTORMS TONIGHT, WHICH COULD PRODUCE LOCAL POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

NJZ014-024>026-220200-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
957 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH SHOWERS AND
THUNDERSTORMS OVERNIGHT, WHICH COULD PRODUCE LOCAL POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

DEZ004-220200-
DELAWARE BEACHES-
957 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH SHOWERS AND
THUNDERSTORMS OVERNIGHT, WHICH COULD PRODUCE LOCAL POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

ANZ430-431-450>455-220200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
957 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 20, 7:40 PM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 PM EDT THU AUG 20 2015

MDZ008-012-015-210130-
CECIL-KENT-QUEEN ANNE'S-
840 PM EDT THU AUG 20 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KENT...SOUTH
CENTRAL CECIL AND NORTH CENTRAL QUEEN ANNE'S COUNTIES...

AT 839 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEWTOWN...OR 14 MILES
EAST OF MIDDLE RIVER...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LOCATIONS IMPACTED INCLUDE...
CHESTERTOWN...MILLINGTON...BETTERTON...NEWTOWN...KENNEDYVILLE...
CRUMPTON...LANGFORD...MORGNEC...GALENA AND KINGSTOWN.

LAT...LON 3928 7620 3929 7617 3932 7618 3934 7616
      3933 7614 3936 7612 3937 7609 3937 7606
      3939 7604 3945 7590 3923 7580 3916 7623
      3922 7625
TIME...MOT...LOC 0039Z 248DEG 12KT 3927 7610

ROBERTSON
Local storm report, Aug 20, 9:20 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1020 PM EDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HEAVY RAIN       1 E UPPER BERN TWP      40.51N  76.08W
08/20/2015  M5.14 INCH       BERKS              PA   MESONET

&&

EVENT NUMBER PHI1500669

HEAVE
Local storm report, Aug 20, 9:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1023 PM EDT THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HEAVY RAIN       AMBERLY TRAILER PARK    39.21N  76.06W
08/20/2015  M3.81 INCH       KENT               MD   MESONET

            1.6 INCHES FELL IN 15 MINUTES

&&

EVENT NUMBER PHI1500670

HEAVE
Special weather statement, Aug 20, 10:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1118 PM EDT THU AUG 20 2015

NJZ009-010-015-019-PAZ061-070-071-101>106-210415-
SOMERSET-HUNTERDON-MERCER-NORTHWESTERN BURLINGTON-WESTERN
CHESTER-WESTERN MONTGOMERY-PHILADELPHIA-EASTERN MONTGOMERY-LOWER
BUCKS-EASTERN CHESTER-DELAWARE-LEHIGH-UPPER BUCKS-
1118 PM EDT THU AUG 20 2015

... A LINE OF STRONG THUNDERSTORMS WILL ADVANCE THROUGH THE
PHILADELPHIA METRO LATE THIS EVENING...

AT 1116 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR QUAKERTOWN TO FRICKS TO EAST NORRITON TO PAOLI...
AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILADELPHIA...TRENTON...BENSALEM...EWING...NORRISTOWN...LANSDALE...
WEST NORRITON...EAST NORRITON...PRINCETON...BRISTOL...QUAKERTOWN...
PERKASIE...DOYLESTOWN...BYRAM...RIVERSIDE...CONSHOHOCKEN...HATBORO...
BEDMINSTER...AMBLER AND FLEMINGTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. A FLASH FLOOD WARNING IS ALREADY IN AFFECT
FOR PORTIONS OF THE METRO AREA NORTH OF PHILADELPHIA COUNTY. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4018 7474 4003 7495 4003 7555 4016 7541
      4030 7530 4050 7540 4060 7477 4033 7464
TIME...MOT...LOC 0316Z 266DEG 19KT 4045 7529 4031 7522 4016 7532 4003
7548

HEAVENER
Local storm report, Aug 20, 11:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1234 AM EDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     HEAVY RAIN       1 W AMBLER              40.15N  75.24W
08/21/2015  M1.92 INCH       MONTGOMERY         PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1500674

STAFF
Special weather statement, Aug 20, 11:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1251 AM EDT FRI AUG 21 2015

NJZ012-013-015-019-020-210530-
OCEAN-WESTERN MONMOUTH-MERCER-MIDDLESEX-NORTHWESTERN BURLINGTON-
1251 AM EDT FRI AUG 21 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
SOUTHWESTERN MONMOUTH...SOUTH CENTRAL MIDDLESEX...NORTHWESTERN OCEAN
AND NORTHERN BURLINGTON COUNTIES...

AT 1251 AM EDT...A STRONG THUNDERSTORM WAS OVER WHITE HORSE...OR NEAR
TRENTON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANALAPAN...HIGHTSTOWN...BORDENTOWN...CRANBURY...ALLENTOWN...
ROOSEVELT...WHITE HORSE...TWIN RIVERS...WHITTINGHAM...CROSSWICKS...
CLARKSBURG...CASSVILLE...CREAM RIDGE...IMLAYSTOWN...CLEARBROOK
PARK...SIX FLAGS THEME PARK...WINDSOR...EDINBURG...
MERCERVILLE-HAMILTON SQUARE AND ENGLISHTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4011 7471 4027 7474 4035 7437 4008 7434
TIME...MOT...LOC 0451Z 260DEG 18KT 4019 7470

HEAVENER

The radar

The Philadelphia radar (KDIX), 67 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bucks

When
August 21, 12:00 AM EST to 2:00 AM EST
Where
Bucks County, 1.39 mi WNW of Warminster to 0.88 mi SE of Neshaminy
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.208, -75.124

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams in southern Bucks County. Event precipitation totals included 2.61 inches in Penndel, 2.57 inches in Langhorne, 2.55 inches in Richboro, 2.42 inches in Bensalem, and 2.32 inches in Warminster. Much of this rain fell within a very short time period of about one hour.

Flash Flood, Montgomery

When
August 21, 12:05 AM EST to 2:30 AM EST
Where
Montgomery County, 1.46 mi E of Erdenheim to 0.38 mi WNW of Crestmont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.102, -75.173

Thunderstorms with heavy downpours caused flash flooding of roadways and smaller streams in lower Montgomery County. Localized flooding on area roadways was reported in Abington Township. Event precipitation totals included 2.87 inches in North Wales, 2.75 inches in Kulpsville, 2.61 inches in Glenside, and 2.54 inches in Hatfield. Much of this rain fell within a very short time period, including 2.30 inches of the reported rainfall at North Wales falling in just 50 minutes.

Flood, Philadelphia

When
August 21, 4:02 AM EST to 6:06 AM EST
Where
Philadelphia County, 1.77 mi W of Torresdale to 1.86 mi W of Torresdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.051, -75.033

Runoff from earlier rainfall during the early morning of the 21st caused brief flooding along the Pennypack Creek at Philadelphia. The Pennypack Creek at Philadelphia was above its 7.0 foot flood stage from 5:02 a.m. EDT through 7:06 a.m. EDT on the 21st, and it crested at 7.36 feet at 5:15 a.m. EDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599763, 599764, 599765.